Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 22, 2021Valencia County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 22, 2021, 1:02 PM MDT for Valencia County, New Mexico. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 1:02 PM MDT (19:02 UTC)
Expired
Aug 22, 2021, 1:15 PM MDT
In force
13 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS85 KABQ 221902
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Sun Aug 22 2021
 
NMZ207-221915-
West Central Highlands-
102 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
COUNTY THROUGH 115 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or near Laguna Pueblo, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Laguna Pueblo, Mesita and Paguate. 

This includes Interstate 40 between Mile Markers 111 and 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3488 10733 3498 10746 3516 10733 3501 10712
TIME...MOT...LOC 1901Z 223DEG 11KT 3502 10731 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:46 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 22, 11:46 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Sun Aug 22 2021

.AVIATION...
18Z TAF CYCLE

A disturbance aloft is moving northward into central New Mexico,
bringing increased moisture and lift that will yield a swath of
increased thunderstorm activity over central areas of the state.
Storms are already taking shape and will be strong with heavy
downpours creating temporary MVFR/IFR ceilings/visibility along with
gusty downburst winds and small hail. Storms will be most prone to
impact KABQ, KAEG, KSAF, KONM, KBRG, K0E0, KCQC and KSRR airports
through the afternoon with less confidence in surrounding areas.
Storms should decrease this evening with only minimal activity
expected to survive after midnight.

52

&&

.PREV DISCUSSION...300 AM MDT Sun Aug 22 2021...
.SYNOPSIS...
Showers and thunderstorms will be wetter and more widespread today
and tonight with potential for locally heavy rainfall which could
lead to flash flooding. Monday through Wednesday will be drier with
any showers and storms focused over the western and northern high
terrain. Showers and storms increase somewhat again late this week
and may eventually spread into the eastern plains. High temperatures
will be near to above normal this week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...

An uptick in convection is expected today across portions of central
and south central NM. With the upper level high located to the east
of the state, southerly flow is quickly returning higher octane
moisture to the area. The 00Z PWAT at EPZ was 1.21", or around 0.4"
higher than it was 24 hours prior. As this moisture continues to
surge northward, PWATs by this afternoon may near 1.25 inches across
the middle and lower Rio Grande Valley as well as the south central
mountains, which is 1 to 2 standard deviations above normal. Models
are also indicating that a weak disturbance in the southerly flow
will shift over south central NM this afternoon. This will certainly
aid in convective development. Though mid level lapse rates are not
exceptionally steep, there should been enough instability by this
afternoon to allow for high rainfall rates and increase concern for
flash flooding. Have issued a Flash Flood Watch for the southwest
and south central mountains and adjacent zones from noon through
midnight. Storm motions will generally be toward the northeast
around 10 to 15 mph. This was one factor that did not necessarily
support a Flash Flood Watch, however, the other factors as well as
the potential for training storms, outweighed this. Storms should
taper off by midnight.

Residual moisture will keep storms in the forecast for Monday,
though should not be as numerous as today. The favored area will be
the southwest mountains where locally heavy rainfall will remain
possible, though PWATs should come down slightly.

34

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...

AFter a quick monsoon burst, Tuesday through Wednesday should revert
to drier weather as a trough advances into the Great Basin allowing
for drier air aloft to penetrate back into New Mexico and
suppressing the deeper moisture back to the south. The northern and
western high terrain will be favored for any showers and storms that
do develop. Tuesday may be the driest day of this week as well as
the warmest for many locales, with highs a few to nearly 10 degrees
warmer than normal.

Lows pops return to many areas on Wednesday but increase a bit more
Thursday through Saturday as the upper ridge axis weakens allowing
for a more unsettled weather pattern. Showers and storms over the
west and north during the afternoons may eventually migrate into the
eastern plains in the evenings. High temperatures will drift back
down to near average values for late August.

&&

.FIRE WEATHER...

A surge in moisture today will result in an uptick in shower and
thunderstorm activity this afternoon and evening for portions of
central NM. Scattered to numerous showers and thunderstorms are
likely with locally heavy rainfall possible. As the upper high
elongates westward over NM Monday and Tuesday, storm coverage will
decrease with most storms on the southern periphery of the fire
weather area. Spotty storm coverage looks to continue through the
end of the week with gusty outflows becoming more of a concern as
drier air occasionally nudges into the state.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ208-226-239-241.

&&
Hazardous weather outlook, Aug 22, 3:09 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Sun Aug 22 2021

NMZ201>241-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Sun Aug 22 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The potential for locally heavy rainfall which could lead to flash
flooding increases this afternoon and tonight, especially for
locales generally along and east of the Continental Divide and
stretching to the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and storms will be fewer in number and areal coverage Monday
through Wednesday, remaining focused over mainly the northern and
western high terrain. Showers and storms are forecast to increase
a bit by Friday and Saturday, and will expand in areal coverage into
the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and impacts such
as flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

In the hours before

Special weather statement, Aug 22, 1:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Sun Aug 22 2021

NMZ207-221915-
West Central Highlands-
102 PM MDT Sun Aug 22 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
COUNTY THROUGH 115 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or near Laguna Pueblo, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laguna Pueblo, Mesita and Paguate.

This includes Interstate 40 between Mile Markers 111 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3488 10733 3498 10746 3516 10733 3501 10712
TIME...MOT...LOC 1901Z 223DEG 11KT 3502 10731

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:58 AM MDTFlash Flood WatchABQCatron, Lincoln, Socorro22 hr
Aug 22, 1:16 PM MDTSpecial Weather StatementABQLincoln14 min
Aug 22, 1:25 PM MDTSpecial Weather StatementABQValencia35 min
Aug 22, 1:28 PM MDTSpecial Weather StatementABQRoosevelt32 min
Aug 22, 1:40 PM MDTSpecial Weather StatementABQ35 min
Aug 22, 1:58 PM MDTAreal Flood AdvisoryABQCibola, Valencia2 hr
Aug 22, 2:13 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval2 hr
Aug 22, 2:26 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Aug 22, 3:10 PM MDTSpecial Weather StatementABQ35 min
Aug 22, 3:29 PM MDTSpecial Weather StatementABQ31 min
Aug 22, 4:14 PM MDTSpecial Weather StatementABQSocorro31 min
Aug 22, 4:35 PM MDTAreal Flood AdvisoryABQCatron, Socorro115 min
Aug 22, 4:47 PM MDTSpecial Weather StatementABQSocorro28 min
Aug 22, 5:00 PM MDTSpecial Weather StatementABQSan Miguel30 min
Aug 22, 5:08 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Aug 22, 5:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Aug 22, 5:44 PM MDTSpecial Weather StatementABQRoosevelt31 min
Aug 22, 5:51 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt24 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.